ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > TREATMENT & MANAGEMENT > Medications > General Medication Discussion
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

General Medication Discussion This section is to be used for general medication discussion and other medications not broken out in their own respective forums.

Reply
 
Thread Tools Display Modes
  #1  
Old 06-27-14, 01:52 AM
chaotic1980 chaotic1980 is offline
Newbie
 

Join Date: Jun 2014
Location: Austin, Texas
Posts: 4
Thanks: 0
Thanked 2 Times in 2 Posts
chaotic1980 is on a distinguished road
Exclamation ADD Meds Causing Severe Phlegm In Throat - Advice? Experiences? Solutions?

I started taking medication for my ADD as a child, but discontinued medication at the age of 20 -- deciding that I didn't need it anymore, and that I could control my ADD without meds.

14 years later I realized the enormous ways that my ADD was negatively affecting my life and decided to start treatment again. I have ben back on the medication for several months. The medication helps me so much, my life has changed so much.

However, the medication causes what seems like an increase in mucus production in my throat -- but is most likely not an increase production of mucus, as stimulants act as decongestants and my sinuses seem more clear than normal, but rather is a thickening of the normal mucus therefore getting "stuck" at the back of my throat and promoting me to clear my throat constantly.

I have tried different meds - Adderall EX, Adderall IR, Vyvanse, and Concerta, and it happens with all of the meds. I know it's the meds that is doing this because after about 3 days off of the meds it will go away. I know that "Dry mouth" is a common side effect, so my assumption is that the same thing that decrease saliva/mucus in the mouth and sinuses is also decreasing the amount of mucus in the throat, thus leaving the mucus thick in the throat as well -- thus not allowing the mucus to move freely and clear naturally out of the throat as it normally would. My doctor hasn't really taken my complaints about this serious, she acts like I'm over reacting, offers me no solution, and encourages me to keep taking the meds. The meds have improved my life SO much, and I feel like I need to keep taking them, but the throat clearing and phlegm issue is more than just a little annoyance -- it is out of control, it is embarrassing, and it often forces me to stay home and not attend social events. Additionally, I am a classical violinist and I have had to decline some offers for performances because I am afraid I won't be able to get through a two hour performance with orchestra without clearing my throat every few minutes. So, it is a catch 22 -- if I don't take the meds, I cant concentrate to practice the music or do what I have to do to accomplish things, but if I do take the meds I have so much phlegm that it actually prevents me from doing the rehearsals and concerts. I am so frustrated.

If anyone has had this issue, please share your experience. Also, if anyone has any advice I would be forever appreciative!

I'm doing everything that I "know" to do to try and control the thick mucus/phlegm (or increased production, whichever it is) -- I drink a TON of water/liquids, drink hot herbal tea with lemon throughout the day (the lemon acid to break up the mucus - only helps a tiny bit), I've tried taking Mucinex many times with continual use for a week or two at a time with very little success, I avoid dairy, I limit my sugar intake, gargle with salt water, and use a sinus irrigation every morning and every night ("neti-pot").

Even if you don't have suggestions on what to do about the mucus/phlegm/throat clearing, please give me your advice regarding whether or not you think I should continue taking the medication. Unless I can get this under control, I am very torn on what to do! Thank you so much for any help or advice you can offer!
Reply With Quote
  #2  
Old 07-05-14, 02:23 AM
chipmunk chipmunk is offline
Jr Member
 

Join Date: Sep 2008
Location: Madison, WI
Posts: 22
Thanks: 15
Thanked 6 Times in 4 Posts
chipmunk is on a distinguished road
Re: ADD Meds Causing Severe Phlegm In Throat - Advice? Experiences? Solutions?

I would start at the lowest dose and increase very, very slowly (like over months). It took me a couple years to get to a point where my mouth wasn't dry but I probably increased too quickly.
Reply With Quote
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Best inspirations and advice I've found for my ADD relationship Taisa Non-ADD Partner Support 14 12-11-14 08:21 PM
Advice on dealing with husband who has ADD powderfinger84 Non-ADD Partner Support 43 02-19-12 04:41 AM
The ADD Dilemma Tara Careers/Job Impact 11 01-16-12 06:56 AM
Need advice from women with ADD about dating guys with ADD AbnormalJeremy Women with ADD/ADHD 42 11-21-09 11:18 PM
An Adult with ADD needs some advice...mostly financial. LionHeart222 General ADD Talk 14 08-25-04 05:07 PM


All times are GMT -4. The time now is 05:11 AM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums